Texas, 2017

Hail and Damaging Winds in Texas, May 2 to 3, 2017

May 2 to 3, 2017 · NWS AMA · 17 events in 6 counties and zones

An upper level trough moving southeast out of Colorado into the combined Panhandles in-conjunction with a cold front moving through the region created enough surface and mid level lift. CAPE values of 1000-1500 J/Kg, surface based moisture axis pooled across the eastern combined Panhandles along with effective shear of 40-50 kts supported supercells with some illustrating strong mesocyclones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level trough moving southeast out of Colorado into the combined Panhandles in-conjunction with a cold front moving through the region created enough surface and mid level lift. CAPE values of 1000-1500 J/Kg, surface based moisture axis pooled across the eastern combined Panhandles along with effective shear of 40-50 kts supported supercells with some illustrating strong mesocyclones. Damaging wind gusts and large hail was reported with these supercells with hail as large as golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 2, 4:30 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, May 2, 4:30 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
530 PM CDT Tue May 2 2017

.AVIATION...
An upper level disturbance will combine with a cold front to bring a
chance of showers and thunderstorms to the DHT and GUY TAF sites
tonight. The best chance looks to be at GUY so have an extended
amount of time for rain there. Low clouds in the IFR range are
expected to move in behind the front at all sites overnight. The low
clouds will then slowly lift during the day on Wednesday. More
showers may be possible for the GUY TAF site on Wednesday with
another disturbance, but chances do not look too great right now.
North winds will gust to around 30 knots behind the cold front.

&&

.PREV DISCUSSION... /Issued 525 PM CDT Tue May 2 2017/

DISCUSSION...
For tonight, a cold front will move through the Oklahoma and Texas
Panhandles. In addition, a fast moving upper level shortwave trof
is progged to track east southeast across the area later tonight
and Wednesday. Short range models are in very good agreement on
handling this feature. Based on the project path of this
particular storm system, the OK Panhandle still stands the
greatest threat for showers and tstms, while the far southern
Texas Panhandle will have the overall least threat. Considering
this, have raised pops about 10 percent across the board for the
OK Panhandle and far ncntrl and nern TX Panhandle tonight. Pops
then diminish markedly to non-mentionable across the far southern
Texas Panhandle. Tstms that develop this evening and tonight
should do so on the cool side of the frontal boundary. Enough
moisture has returned to the region as seen by dewpoints in the
40s and 50s across most of the area. The combination of the above
plus sufficient lift from the approaching upper level shortwave
trof, steep mid level lapse rates, and strengthening mid to upper
level wind profiles courtesy of the shortwave trof suggest tstm
potential will increase this evening and tonight. A few storms
that develop will have the potential to become strong to marginally
severe, with hail and gusty winds the primary hazards.

Lingering slgt chc to chc pops were included for Wednesday across
mainly the northeast half of the fcst area as the upper level
shortwave trof continues to track across and then east of the
region.

An upper level ridge of high pressure will then dominate the
weather across the srn high plains from Thursday through Sunday
with warmer temperatures. All medium range models suggest a
vigorous upper level low pressure system will dig southward to a
position near srn CA by next Monday morning. This far out in time,
have incorporated only slgt chc pops for showers and tstms across
mainly wrn sections of the OK and TX Panhandles for Sunday night
through Tuesday.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/13
Hazardous weather outlook, May 2, 4:38 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Amarillo TX
538 PM CDT Tue May 2 2017

OKZ001>003-TXZ001>020-031100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
538 PM CDT Tue May 2 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight across all of the Oklahoma
Panhandle and most of the Texas Panhandle. A few storms that
develop will have the potential to become strong to marginally
severe, with hail to around one inch in diameter and wind gusts to
around 60 mph the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms may develop Wednesday afternoon across the
Oklahoma Panhandle as well as the north central and northeast
Texas Panhandle. Any storms that form are expected to remain below
severe levels at this time.

Thunderstorms will be possible again Sunday night and Monday,
mainly across western sections of the Oklahoma and Texas
Panhandles. A few storms that develop will have the potential to
become severe, with large hail and damaging winds the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary this evening and
tonight, mainly across the Oklahoma Panhandle and the northern
Texas Panhandle.

Andrade

In the hours before

Special weather statement, May 2, 7:48 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
848 PM CDT TUE MAY 2 2017

OKZ002-003-TXZ004-005-030215-
Texas OK-Beaver OK-Ochiltree TX-Lipscomb TX-
848 PM CDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER...EASTERN TEXAS...
NORTHWESTERN LIPSCOMB AND NORTHERN OCHILTREE COUNTIES UNTIL 915 PM
CDT...

At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Tyrone to 11 miles
southeast of Hardesty. Movement was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Perryton, Beaver, Hooker, Booker, Tyrone, Forgan, Elmwood, Adams,
Boyd, Floris, Bryans Corner, Baker, Mocane, Turpin and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3631 10037 3639 10109 3650 10109 3650 10117
      3700 10125 3700 10041
TIME...MOT...LOC 0148Z 274DEG 29KT 3702 10116 3647 10109

LG
Special weather statement, May 2, 8:07 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
907 PM CDT TUE MAY 2 2017

TXZ002-003-030300-
Sherman TX-Hansford TX-
907 PM CDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HANSFORD AND
NORTHEASTERN SHERMAN COUNTIES UNTIL 1000 PM CDT...

At 906 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Gruver, or 19 miles south of Guymon, moving east
at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3635 10109 3623 10173 3650 10182 3650 10109
TIME...MOT...LOC 0206Z 258DEG 19KT 3641 10155

LG

The radar

The Amarillo radar (KAMA), 133 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hansford

When
May 2, 8:38 PM CST
Where
Hansford County, 9.79 mi NNE of Spearman
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.330, -101.130

Hail, Hansford

When
May 2, 8:39 PM CST
Where
Hansford County, 9.79 mi NNE of Spearman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.330, -101.130

Deputy at Palo Duro lake - reported quarter size hail at 939pm.

Thunderstorm Wind, Dallam

When
May 2, 8:49 PM CST
Where
Dallam County, 2.76 mi S of Ware
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.140, -102.700

Trailer was destroyed NW of Dalhart.

Hail, Ochiltree

When
May 2, 9:13 PM CST
Where
Ochiltree County, 8.05 mi ENE of Twichell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.460, -100.580

Hail, Hartley

When
May 2, 9:15 PM CST
Where
Hartley County, 0.69 mi S of Dalhart
Measured
1 in hail
Reported by
Public
Coordinates
36.060, -102.520

Hail, Ochiltree

When
May 2, 9:21 PM CST
Where
Ochiltree County, 3.11 mi WSW of Perryton
Measured
1.25 in hail
Reported by
Public
Coordinates
36.380, -100.850

Hail, Ochiltree

When
May 2, 9:28 PM CST
Where
Ochiltree County, 4.34 mi NE of Farnsworth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.320, -100.910

Late report.

Hail, Ochiltree

When
May 2, 9:58 PM CST
Where
Ochiltree County, 14.26 mi SSE of Perryton Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.210, -100.650

Hail, Hansford

When
May 2, 10:42 PM CST
Where
Hansford County, 1.67 mi W of Spearman
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.200, -101.230

Law enforcement reported golf ball size hail.

Hail, Hansford

When
May 2, 10:45 PM CST
Where
Hansford County, 0.69 mi S of Morse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.060, -101.480

Late report...6 inch diameter tree limbs downed and quarter sized hail fell. Time estimated from radar.

Hail, Hutchinson

When
May 2, 10:52 PM CST
Where
Hutchinson County, 4.84 mi N of Pringle
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.020, -101.450

Hail, Hutchinson

When
May 2, 11:30 PM CST
Where
Hutchinson County, 4.36 mi SW of Borger
Measured
1 in hail
Reported by
Public
Coordinates
35.630, -101.440

Hail, Hutchinson

When
May 2, 11:46 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.660, -101.400

Hail, Hutchinson

When
May 2, 11:49 PM CST
Where
Hutchinson County, 0.69 mi S of Hutchinson Co Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
35.690, -101.400

Hail, Hutchinson

When
May 2, 11:52 PM CST
Where
Hutchinson County, 1.38 mi N of Hutchinson Co Arpt
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.720, -101.400

Thunderstorm Wind, Carson

When
May 3, 12:05 AM CST
Where
Carson County, 2.15 mi NNE of Skellytown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.600, -101.170

One power pole knocked down causing transformer fires on County road Y. Two other power poles leaning.

Hail, Hutchinson

When
May 3, 12:48 AM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
0.88 in hail
Reported by
Public
Coordinates
35.660, -101.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700230, 700231, 700246, 700232, 700233, 700234, 700235, 700236, 700237, 700238, 700239, 700240, 700241, 700242, 700243, 700245, 700244.